Ketoprofen is a nonsteroidal anti-inflammatory drug. It is used to treat pain, swelling, and inflammation. Ketoprofen overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with has an overdose, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
An overdose is when you take more than the normal or recommended amount of something, often a drug. An overdose may result in serious, harmful sympt...
Ketoprofen can be harmful in large amounts.
Below are symptoms of a ketoprofen overdose in different parts of the body.
EYES, EARS, NOSE, AND THROAT
HEART AND BLOOD
- Congestive heart failure (chest discomfort, shortness of breath, leg swelling)
- High or low blood pressure
STOMACH AND INTESTINES
- Nausea (common)
- Possible bleeding from the stomach and intestines
- Stomach pain
- Vomiting (common, sometimes with blood)
LUNGS AND AIRWAYS
- Difficulty breathing
- Coma (decreased level of consciousness and lack of responsiveness) in severe overdoses
- Dizziness (common)
- Fatigue and weakness
- Numbness and tingling
- Seizures (in severe overdoses)
- Blistering rash
Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
Poison control center
For a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Tests that may done include:
- Blood and urine tests
- ECG (electrocardiogram, or heart tracing)
- Chest x-ray
- Endoscopy -- camera placed down the throat to check for burns in the esophagus and stomach
Treatment may include:
- Fluids through a vein (by IV)
- Medicine to treat stomach inflammation and bleeding, breathing problems, and other symptoms
- Activated charcoal
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
- Breathing support, including a tube through the mouth into the lungs and connected to a breathing machine (ventilator)
How well someone does depends on the amount of ketoprofen that was swallowed and how quickly treatment is received. The faster medical help is given, the better the chance for recovery.
A mild overdose of ketoprofen does not usually cause serious problems. The person may have some stomach pain and vomiting (possibly with blood).
However, a large amount of internal bleeding is possible, and a blood transfusion may be needed. Passing a tube with a camera through the mouth into the stomach may be needed to stop the internal bleeding.
A large overdose can cause serious damage to children and adults. Death may occur.
Aronson JK. Non-steroidal anti-inflammatory drugs (NSAIDs). In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:236-272.
Hatten BW. Aspirin and nonsteroidal agents. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 144.
Review Date: 10/3/2019
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.